Alert archive / Ohio / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 154, NWS Cleveland, OH

July 31, 1999Portage County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 31, 1999, 9:12 PM EDT for Portage County, Ohio. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 1999, 9:12 PM EDT (01:12 UTC)
Expired
Jul 31, 1999, 10:00 PM EDT
In force
48 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Portage County, OH

The radar

The Cleveland radar (KCLE), 62 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 4:15 PM EDTSevere Thunderstorm WatchSPC6 hr
Jul 31, 7:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 1999-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1923 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 1999-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1923 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCLE 010114
SVRCLE
OHC133-010200-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
912 PM EDT SAT JUL 31 1999

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PORTAGE COUNTY IN NORTHEASTERN OHIO

* UNTIL 1000 PM EDT

* AT 911 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...
  A SEVERE THUNDERSTORM... 8 MILES SOUTH OF RAVENNA... MOVnING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE NEAR...
  PALMYRA
  DEERFIELD
  DIAMOND


SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO INSIDE
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:03 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 31, 9:03 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
903 PM EDT SAT JUL 31 1999

RADARS SHOW MOST OF CONVECTIVE ACTIVITY HAS PROPAGATED SE INTO XTRM
SERN PART OF CWA AND THIS SHUD BE COMPLETELY OUT OF AREA BY ABT 10
PM. PLAN TO DROP REST OF SVR TSTM WATCH WITH EVE PACKAGE. VORT AREA
IN NRN IN SHOWN BY SAT PIX AND LINES UP WELL WITH ETA 00Z PROG.  THIS
FEATURE...HELPING TO CREATE SOME LLVL WND CONVERGC...WILL DRIFT INTO
N CNTRL OH BY 06Z AND SHUD PROVIDE ENUF FORCING TO KP SOME SCT SHRA
AND PSBL TSRA IN AREA. PLAN TO KP CHC IN FCST TNGT...OTHERWISE MSTLY
CDY. CUD HV SOME AREAS OF FOG BUT DRIER AIR PUSHING IN TWD DAYBREAK
SHUD LIMIT FOG SO WL KP OUT OF ZONES. LOW TEMPS STILL S`EEM ON TRACK.

.CLE...NONE.

ADAMS

In the hours before

Special weather statement, Jul 31, 8:19 PM EDT, 53 minutes before
OHZ003-006-017-010125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
819 PM EDT SAT JUL 31 1999

THE SEVERE THUNDERSTORM WATCH FOR NORTHWEST OHIO HAS BEEN CANCELLED.
THIS CANCELLATION INCLUDES THE CITIES OF TOLEDO...BOWLING GREEN AND
FINDLAY.

ADAMS
Special weather statement, Jul 31, 8:47 PM EDT, 25 minutes before
OHZ007>014-018>020-027>030-036-037-089-PAZ001>003-010120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
847 PM EDT SAT JUL 31 1999

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR N@ORTH CENTRAL
OHIO...NORTHEAST LAKESHORE OHIO AND ERIE AND CRAWFORD COUNTIES IN
PENNSYLVANIA.

THIS CANCELLATION INCLUDES THE CITIES OF MANSFIELD...CLEVELAND
...ASHTABULA...ERIE AND MEADVILLE.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:08 PM EDTSevere Thunderstorm WarningCLEStark62 min
Jul 31, 8:41 PM EDTSevere Thunderstorm WarningCLEWayne34 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.